The Food and Drug Administration (FDA) announced new restrictions this week that go beyond existing warnings regarding the use of medications that contain codeine and tramadol, saying these medications should not be given to children because of serious risk for breathing difficulty that can lead to death.
Labels on prescription medications containing codeine and tramadol will now restrict their use for children under 12, and recommend against their use by children ages 12-18. Additionally, the FDA recommends that breastfeeding mothers not take these drugs due to risk of serious adverse reactions in breastfed infants.
Over-the-counter medications such as flu and cold medicines that contain codeine were not restricted, but the agency warns patients to talk with their doctor before using them.
Codeine is an opioid often prescribed for pain relief, but sometimes combined with other medications – frequently in cold and cough medications. The American Academy of Pediatrics recommended against prescribing codeine to children in 1997. In 2016, the FDA investigated reports including 24 deaths linked to medicines containing codeine taken by children under age 18.
Children may not metabolize the drug, which leads to adults administering a higher dose in order for the medication to be effective. This can lead to overdose.
Signs of trouble include shallow breathing, difficult or noisy breathing, confusion, abnormal sleepiness, trouble breastfeeding, and limpness. If you notice any of these symptoms, stop the medication and seek immediate medical help.
Dr. Thomas Green is co-author of the report in the American Academy of Pediatrics that advised against codeine use. He says that these prescriptions are “just very risky, especially for kids.” He explains that “narcotics in general can cause respiratory depression, and can stop breathing and cause death.”
Pediatrician Dr. Maia Walton rarely prescribes opioid pain medications to her patients. For severe cases where over-the-counter medications – such as Tylenol or ibuprofen – don’t work, Dr. Walton refers patients to a pain specialist so they can be closely monitored while using stronger medication. Dr. Walton also cautions against any use of these medications by pregnant and breastfeeding women.
According to a 2008 study, breastfeeding while on an opioid medication increases the life-threatening risk to breastfed infants. Dr. Walton says that “doctors have to always take into consideration the second patient, the newborn who is breastfeeding.”